Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Really jittery & Can't Sleep


04-23-2013, 02:15 AM   #1
TwinkleToes
Senior Member
 
TwinkleToes's Avatar
 
Join Date: May 2011
Location: Orlando, Florida
Really jittery & Can't Sleep

Hi All -

My Doctor did an endoscopy and colonoscopy on me yesterday, and my mild crohn's is now moderate to severe.

I'm on two pills of Pentasa, 500mg each, 4x a day, and 40mg of Prednisone. I have taken prednisone in the past, so I have experience with it. But, one of the lovely side effects I get is sleeplessness and becoming jittery. I went to bed at 10:30am, and it's now 3am. My heart is racing and I'm super jittery and feel like I could run around the block 5 times. Is this normal, and is there anything natural I can take to help with this? I probably have to be on it for at least another couple months.

Any help would be greatly appreciated - I miss sleeping!

Btw - I cannot take melatonin or anything like that as it makes my crohn's worse. I used to take Motrin PM but I know that probably isn't the best idea with the current state of my condition.
__________________
Dx'd Crohn's disease of the terminal ileum and colon.

Runner (Completed over 15 5K's, and one half-marathon!), Horseback Rider, Lover of the outdoors (especially when restrooms are around, wifey and Mama to two rescue dogs.

Medications:
4G Pentasa/day
40mg of Humira every week
175mg of Imuran daily
Prenatal Vitamin, Calcium/Magnesium, Iron/Vitamin C
04-23-2013, 04:42 PM   #2
Su-bee
 
Su-bee's Avatar
 
Join Date: Apr 2013
Location: Maryland
I know, it's horrible when you can't sleep, and probably doesn't help your healing much. I was intolerant to prednisone (or rather, it had no effect on me at all other than to raise my liver levels), but I was only on it for a short time. The doctor did warn that it should be taken in the morning, because of that side effect, but they told me that it should only last a few days.

My guess is if it continues, you should check in with your doctor to see what they suggest. In the meantime, maybe try some sleepytime tea or regular chamomile tea? You probably already tried this, but thought I'd put it out there just to be sure.

Also I'm new to the site, but I believe there is a prednisone group here and they may have some better answers for you.
04-23-2013, 04:54 PM   #3
crohnscait
 
Join Date: Mar 2013

My Support Groups:
I'm on high amounts of prednisone right now too, and I can relate. I do have a prescription for Ambien to help me fall asleep, but I still often wake up around 2:30 or 3 am and cannot go back to sleep. My experience in the past is that this gets better as you taper off the prednisone, especially when I got down below 15. I do try to make it easier to sleep: no caffeine, take meds in the morning, try to exercise a bit, relax before bed, etc.

I hope you have relief soon!
04-23-2013, 05:27 PM   #4
guest78
Forum Monitor
 
guest78's Avatar
 
Join Date: Nov 2012
Hi I'm just tapering off of pred but suffered from this really badly when I was on a higher dose. A nurse told me to avoid all caffeine as this can make it worse. I also find a warm bath and some yoga stretching before bed helps to get you in the right mind set.
I also just decided to stay awake, and settled for being up all night. Once my mind accepted this I fell asleep a lot easier!
It's tough though and so exhausting! I know how you feel.
Xxxx
__________________
Diagnosed Jan 2008, aged 16
Now 21
Currently on:
Humira - weekly
Aza 125mg

New Ileostomy, 'Margaret' born June 6th 2013

Calcium, Vit D, Magnesium, Pro-Biotics


Previous:
Pentasa, Infliximab, Pred
04-23-2013, 08:01 PM   #5
TwinkleToes
Senior Member
 
TwinkleToes's Avatar
 
Join Date: May 2011
Location: Orlando, Florida
Su-bee, i'm definitely taking the doses in the morning so that (I hope) it wears off before I go to bed. I feel tired tonight, so fingers crossed I sleep a full night!

I'm going to be on 40mg for quite some time so i'm going to do my best to get used to it. Thank you everyone for your feedback - it is truly appreciated!
04-24-2013, 01:17 PM   #6
mogre
 
Join Date: Jul 2012
Location: Rochester, New York
Twinkle Toes, can you take Tryptophane (amino acid)? It's a melatonin metabolite but maybe it won't give you the same bad effect?

I was on prednisone recently and could not sleep more than 3 hours a night, and my short term memory was trashed, and what would happen would be every 4th day I would just crash from cumulative lack of sleep.

Benadryl helps, if you have no contra-indication. I take 1 benadryl for allergies, 2 for insomnia. Also balanced calcium+magnesium.
04-25-2013, 04:31 AM   #7
UnXmas
Banned
 
Join Date: Oct 2012

My Support Groups:
Hey, I just replied to another thread where someone asked a similar question. Here's the response I posted:

I felt jittery on prednisone, and had insomnia as well. My doctor prescribed me amitriptyline which took care of the restlessness and insomnia so well. I also had a tremour - physically shaking - which got worse when I felt nervous. That didn't really go away until I came of prednisone.

Hope that helps you.
04-25-2013, 06:50 PM   #8
TwinkleToes
Senior Member
 
TwinkleToes's Avatar
 
Join Date: May 2011
Location: Orlando, Florida
Hi All -

So as of last night, I slept the entire night. I've worked up the meds to where I can take the full dose first thing in the morning, and it does not bother me at all at night. Now, it's only been one night, so I won't jump the gun. But, so far so good.

The only issue i've been having lately is with my allergies. It just feels like I can't breathe lately and it's bothering me. But, I think that's just from not taking my allergy meds this week.
04-26-2013, 01:36 AM   #9
TwinkleToes
Senior Member
 
TwinkleToes's Avatar
 
Join Date: May 2011
Location: Orlando, Florida
Well, spoke to soon. I guess it's just C'est la vie, huh?
04-26-2013, 04:10 PM   #10
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
Hi All -

My Doctor did an endoscopy and colonoscopy on me yesterday, and my mild crohn's is now moderate to severe.

I'm on two pills of Pentasa, 500mg each, 4x a day, and 40mg of Prednisone.

Given that Pentasa didn't help you keep in remission and your colonoscopy showed the inflammation is more extensive than in the past (your symptoms have also increased), have you discussed the more standard routes of long term treatment with your GI (aza/6mp or biologics)?
__________________
-----
Crohn's diagnosed in 1999
On Aza from 2003 to 2008 and from 2010 again until Today
60cm of smaller intestine removed in 2003
Vitamin therapy with D3, B6, B12, magnesium, zinc, folic acid for years
Iron therapy with Tardyferron 80mgx2 and Loesferron 80mg for years
Yoga, running, freeletics on the sport side!
04-26-2013, 05:11 PM   #11
TwinkleToes
Senior Member
 
TwinkleToes's Avatar
 
Join Date: May 2011
Location: Orlando, Florida
I was on no medication whatsoever until Monday.

I was never on Pentasa before.
04-26-2013, 05:32 PM   #12
alex_chris
Senior Member
 
alex_chris's Avatar
 
Join Date: Apr 2013
Location: Frankfurt, Germany
Hmmm, 5-Aza is used for mild Crohn's cases (although it is much more effective in UC and not that often in Crohn's). To get you and keep you in remission, given that your doc says you are no longer just a mild case, the more standard treatment alternatives (immunosuppressives or biologics) probably makd more sense either instead of 5-Aza or in addition. Especially considerimg the side effects you are experiencing from steroids.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Really jittery & Can't Sleep
Thread Tools


All times are GMT -5. The time now is 08:25 AM.
Copyright 2006-2017 Crohnsforum.com